|Climbing VL,decreasing CD4 and resistance
Jul 3, 2000
Dear Doctor Holodniy I was diagnosed with AIDS in 1994. I Have been on all the combination of drugs. I was on the first approved protease inhibitor before the viral load was available to patients. I have never been undetectable. My viral load at its lowest was 3,000. My CD4 at it's highest was 270. My doctor over time had to keep changing my drugs due to increases of 20,000 in VL with each new combination. I finally exhausted all the PIs. My VL now is 85,500 and my CD4 is 120. I had tried the NNRTIs also without results. I had genotype testing that the doctor said showed resistance to all the available drugs out. What does this mean? I changed to an infectious disease specialist who repeated the test that also confirmed this. I am on zerit, d4t and now ziagen without any improvement. If I am that resistant, why do they leave me on zerit and d4t that I have been on since diagnosis? I hope you can help.
Response from Dr. Holodniy
Without seeing your resistance test results, it is hard for me to comment on your case. Zerit, or stavudine, is the other name for d4T. However the d4T story is this. Although we know what resistance mutation causes d4T resistance in the test tube, we have not been able to find it people. In addition, when people fail on d4T, there have not been any unique mutations that have been discovered. Thus, when people get resistance tests, and don't see evidence of d4T resistance, they tend to keep that drug on board. New evidence suggests that d4T use may be associated with the development of AZT associated mutations. This can be in the absence of any prior AZT use. Some recent data suggests that these AZT mutations may play a role in d4T resistance.
When to start therapy considering resistance
Time to change meds already?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.